Abstract • Siblings, aged 9 and 7 years, had simultaneous onset of vomiting, disorientation, ataxia, and coma. Both children had prodromal symptoms of upper respiratory tract infections, and had been treated with large doses of aspirin. Laboratory data showed evidence of hepatocellular dysfunction, with an elevated serum ammonia level in one patient; salicylate levels were 50 and 44 mg/100 ml. The child who died had autopsy evidence of cerebral edema and fatty liver. The difficulty in clinically differentiating Reye syndrome from salicylate intoxication is discussed. (Am J Dis Child 130:295-297, 1976) References 1. Glick TH, Likosky WH, Levitt LP, et al: Reye's syndrome: An epidemiologic approach . Pediatrics 46:371-377, 1970. 2. Reynolds DW, Riley HD, LaFont DS, et al: An outbreak of Reye's syndrome associated with influenza B . J Pediatr 8:429-432, 1972.Crossref 3. Norman MG: Encephalopathy and fatty degeneration of the viscera in childhood: I. Review of cases at the Hospital for Sick Children, Toronto (1954-1966) . Can Med Assoc J 99:522-526, 1968. 4. Glick TH, Ditchek NT, Salitsky S, et al: Acute encephalopathy and hepatic dysfunction associated with chickenpox in siblings . Am J Dis Child 119:68-71, 1970.Crossref 5. Thaler MM, Bruhn FW, Applebaum MN, et al: Reye's syndrome in twins . J Pediatr 77:638-646, 1970.Crossref 6. Olson LC, Bourgois CH, Cotton RB, et al: Encephalopathy and fatty degeneration of the viscera in Northeastern Thailand: Clinical syndrome and epidemiology . Pediatrics 47:707-716, 1971. 7. Hill KR, Bras G, Clearkin KP: Acute toxic hypoglycemia occurring in the vomiting sickness of Jamaica . W Indian Med J 4:91-104, 1955. 8. Pross D, Bradford WD, Krueger RP: Reye's syndrome treated by peritoneal dialysis . Pediatrics 45:845-847, 1970. 9. Mortimer EA, Lepow ML: Varicella with hypoglycemia possibly due to salicylates . Am J Dis Child 103:583-590, 1962. 10. Linnemann CC, Kauffman CA, Shea L, et al: Association of Reye's syndrome with viral infection . Lancet 2:179-182, 1974.Crossref 11. Hilty MD, Romshe LA, Delmamater PV: Reye's syndrome and hyperaminoacidemia . J Pediatr 84:362-365, 1974.Crossref 12. Schiff L: Diseases of the Liver , ed 3. Philadelphia, JB Lippincott Co, 1969, p 951. 13. Ben-Ishay D: Aminoaciduria induced by salicylates . J Lab Clin Med 63:924-932, 1964. 14. Rich RR, Johnson JS: Salicylate hepatotoxicity in patients with juvenile rheumatoid arthritis . Arthritis Rheum 16:1-9, 1973.Crossref 15. Manso C, Taranta A, Mydick I: Effect of aspirin administration on serum glutamic oxaloacetic and glutamic pyruvic transaminases in children . Proc Soc Exp Biol Med 93:84-88, 1956.Crossref 16. Simpson H: Encephalopathy and fatty degeneration of the viscera: Acid-base observations . Lancet 2:1274-1277, 1966.Crossref 17. Pierce AW: Salicylate poisoning . Pediatrics 54:342-347, 1974. 18. Goodman LS, Gilman A: The Pharmacological Basis of Therapeutics , ed 4. New York, Macmillan Co, 1970, p 324.
American Journal of Diseases of Children – American Medical Association
Published: Mar 1, 1976